Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Dodge City, KS

May 25, 2017Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 9:11 PM CDT for Ellis County, Rush County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2017, 9:11 PM CDT (02:11 UTC)
Expired
May 25, 2017, 9:32 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS53 KDDC 260211
SVRDDC
KSC051-165-260300-
/O.NEW.KDDC.SV.W.0119.170526T0211Z-170526T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
911 PM CDT THU MAY 25 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rush County in central Kansas...
  Eastern Ellis County in central Kansas...

* Until 1000 PM CDT

* At 910 PM CDT, a severe thunderstorm was located very near
  Victoria, or 8 miles east of Hays, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Victoria, Catherine, Walker, Emmeram, Pfeifer, Toulon and Hays
  Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9904 3867 9903 3859 9903 3872 9924
      3897 9930 3913 9906 3913 9904
TIME...MOT...LOC 0210Z 278DEG 36KT 3888 9916 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
008 
WWUS53 KDDC 260222
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
922 PM CDT THU MAY 25 2017

KSC165-260231-
/O.CAN.KDDC.SV.W.0119.000000T0000Z-170526T0300Z/
Rush KS-
922 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3870 9904 3870 9907 3874 9914 3898 9919
      3913 9906 3913 9904
TIME...MOT...LOC 0221Z 276DEG 35KT 3888 9905 

$$

KSC051-260300-
/O.CON.KDDC.SV.W.0119.000000T0000Z-170526T0300Z/
Ellis KS-
922 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EASTERN ELLIS COUNTY...

At 921 PM CDT, a severe thunderstorm was located very near Gorham, or
10 miles west of Russell, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Victoria, Walker and Emmeram. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9904 3870 9907 3874 9914 3898 9919
      3913 9906 3913 9904
TIME...MOT...LOC 0221Z 276DEG 35KT 3888 9905 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
366 
WWUS53 KDDC 260232
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
932 PM CDT THU MAY 25 2017

KSC051-260242-
/O.CAN.KDDC.SV.W.0119.000000T0000Z-170526T0300Z/
Ellis KS-
932 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELLIS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3870 9904 3870 9907 3874 9914 3898 9919
      3913 9906 3913 9904
TIME...MOT...LOC 0231Z 278DEG 36KT 3886 9890 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:23 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 25, 6:23 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
623 PM CDT Thu May 25 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 259 PM CDT Thu May 25 2017

Higher surface dew points will be gradually streaming north from the
southern Plains today through tomorrow. Both days, high plains
convection will be forming over central Colorado, and feeding into
the instability/CAPE axis into western Kansas late in the day. The
latest HRRR and 4 km NestedNAM drive clusters of convection through
the I-70 corridor from around 2 to 4 UTC this evening, tying into
the northern periphery of the low level moisture advection  wind
field convergence along the trailing edge of a weak northern Plains
cold front. These storms are already forming across northeast
Colorado. Stratus clouds may develop across central Kansas behind
this boundary toward the late overnight hours and the SREF
probabilities indicate, however the boundary will wash out with
rapid warming and a return to light easterly surface winds. Lee side
toughing develops again on Friday, with much higher low level
moisture to work with farther west. The NAM focuses another area of
convection near the best surface convergence over north CO and
driving a meso low across nw KS late Friday evening/night.

.LONG TERM...(Friday night through Thursday)
Issued at 259 PM CDT Thu May 25 2017

High surface pressure will be anchored over the northern Rockies
through the southern Plains.  Showers and isolated thunderstorms may
linger behind the boundary into Saturday morning, however
organized convection opportunity appear to shut down late Saturday
into Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 621 PM CDT Thu May 25 2017

A cold front will cross southwest Kansas overnight. As this
frontal boundary passes the winds will shift to the north
northeast at 15 to 20 knots. Prior to the frontal passage tonight
some widely scattered thunderstorms will be possible. A few of
these thunderstorms will be near the GCK airport for the next few
hours and then weaken as they approach the DDC airport towards
sunset. Around the HYS airport there will be a chance for VCTS
after sunset as scattered thunderstorms cross north central Kansas
between 02z and 06z. Model soundings indicating VFR conditions
for most of the night. The potential exists for brief period of
MVFR conditions from 10z Friday to 15z Friday at DDC and HYS
behind the surface cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  59  76 /  20  10  20  20
GCK  55  80  57  75 /  20  20  20  20
EHA  55  81  55  77 /  10  20  10  20
LBL  56  82  57  79 /  10  20  10  20
HYS  57  78  58  73 /  40  10  30  30
P28  60  84  63  82 /  10   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, May 25, 3:32 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu May 25 2017

KSZ030-031-043>046-061>066-074>081-084>090-260845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A chance of thunderstorms will be possible across west central and
central Kansas this evening into the overnight period. The
strongest storms will be capable of producing small hail and gusty
winds.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There is a chance of thunderstorms Friday night through Saturday.
A few of these storms may become severe with hail over an inch and
winds over 60 mph being the main concern.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 25, 8:22 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     4 W BROWNELL            38.64N 99.81W
05/25/2017  M60 MPH          NESS               KS   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 8:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     2 E BROWNELL            38.64N 99.70W
05/25/2017  M70 MPH          NESS               KS   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 8:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             8 N DODGE CITY          37.88N 100.03W
05/25/2017  E1.75 INCH       FORD               KS   PUBLIC

&&

RB
Local storm report, May 25, 8:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     2 SW HAYS               38.85N 99.35W
05/25/2017  M67 MPH          ELLIS              KS   MESONET

            THIS REPORT IS FROM THE KSU MESONET.

&&

LEE
Local storm report, May 25, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             1 ENE YOCEMENTO         38.91N 99.41W
05/25/2017  E1.00 INCH       ELLIS              KS   PUBLIC

&&

RB
Local storm report, May 25, 9:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     2 WSW TOULON            38.84N 99.27W
05/25/2017  E69 MPH          ELLIS              KS   AWOS

            THIS WAS AT THE HAYS AIRPORT.

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:06 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego54 min
May 25, 7:11 PM CDTSpecial Weather StatementDDCFord, Gray64 min
May 25, 7:40 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman37 min
May 25, 8:00 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego45 min
May 25, 8:28 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego47 min
May 25, 10:06 PM CDTSpecial Weather StatementDDCEllis54 min
May 25, 10:21 PM CDTSevere Thunderstorm WarningDDCEllis, Rush54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.